Sign in to follow this  
Followers 0

lamictal, continuous bc, and spotting

4 posts in this topic

Posted

Hi. I'm brand new, though I've lurked a little bit. I've looked through the boards and found some stuff that might be slightly applicable, but wanted to post and see if anyone has a similar experience. So I apologize if this is a terrible waste of time. ;)

I've been on Lamictal for something like 4 years with my most recent dose being 350 mg for about the last 9 months, and a continuous dose of orthocyclen for almost 2 years (otherwise I'm completely psychotic on my placebo week). Lamictal and birth control pills, oh my!

When I went on the BC, I doubled up my lamictal (so 700 mg goes down the hatch), and didn't have any problems with spotting or breakthrough bleeding. Until about 6 months ago, when at the "end" of a bc pack, I'd have some super light spotting for 4-5 days. My gyn was insistent that it was the lamictal causing it, and maybe it was -- when I had a lapse in taking my lamictal a few months ago, I didn't have any spotting even at the end of a pack.

So spotting not a problem when I went on the pill with the lamictal, recent development.

2 weeks ago I saw my pdoc and had been off my lamictal again for a couple of weeks. I unfortunately told her the truth about it and she made me swear (I love my pdoc, really) to titrate up, 100 mg for 2 weeks, then double for 2 weeks, etc. The second I put that first 100 mg dose in my mouth, I started spotting and haven't stopped, and it's heavier than it's been in the past.

Does this make any sense? Has anyone had spotting like this at lower doses? It seems like it should only happen at higher ones, if it's the lamictal making my liver go "metabolize! metabolize!" I'm seeing her again in a week and I'm up to 200 mg now, but I'm really tired of this and fear that it's signaling the end of my lamictal run. :(

Share this post


Link to post
Share on other sites

Posted

The PI indicates it works the other way around, birth control lowers Lamictal levels:

Some estrogen-containing oral contraceptives have been shown to decrease serum concentrations

of lamotrigine (see PRECAUTIONS: Drug Interactions). Dosage adjustments will be necessary in most patients

who start or stop estrogen-containing oral contraceptives while taking LAMICTAL (see

DOSAGE AND ADMINISTRATION: Special Populations: Women and Oral

Contraceptives: Adjustments to the Maintenance Dose of LAMICTAL). During the week of

inactive hormone preparation (“pill-free” week) of oral contraceptive therapy, plasma

lamotrigine levels are expected to rise, as much as doubling at the end of the week. Adverse

events consistent with elevated levels of lamotrigine, such as dizziness, ataxia, and diplopia,

could occur.

Share this post


Link to post
Share on other sites

Posted (edited)

Right, everything I've read in PI sheets and elsewhere says that it's the BC that lowers Lamictal levels, which is why I'm physically taking 700 mg. There's talk around the web about anticonvulsants in general affecting BC levels but it's not well supported, so grain of salt and all that. I'm not particularly concerned about getting pregnant (I'm basically infertile anyway, but my boyfriend won't accept that), but the spotting starting after over a year of being fine on the exact same BC pill (not even a name brand to generic switch or anything) at the exact same dose of lamictal seemed weird to me, and it seemed especially weird when it was heavier spotting on a very, very low lamictal dose than my normal one. And I didn't have any issues when I had a lapse in lamictal-taking for over a month. So my suspicion is that it's not just because of the pill, and I wanted to see if I'm just a freak or anyone else had similar stuff going on.

Oh, and editing because as far as why I'd consider switching drugs -- it's almost heavy enough to need a pad or tampon 24/7. It wasn't in the past, and it was only a few days whereas it's been two weeks now with no real sign of stopping. No way on earth I could just deal with that if it didn't stop. :( I've done a lot of bouncing on and off Lamictal over the actually 6 years I've been taking it (I'm older than I thought), which I'm not that proud of, and I'm wondering if it's just giving up on me now and this is some wonky side effect or what.

Edited by acerbic

Share this post


Link to post
Share on other sites

Posted

I found this article through a search, because I began spotting two days after I began Lamictal (25mg/day). I take Junel (spotted when I began it for a month and a half, but that stopped). I'm a little concerned that my BC won't be effective, though what I read online is that the BC affects the Lamictal and not the other way around.

But UGH, spotting again? I feel like I just got done with the Junel spotting. I spent all day reading about progesterone only pills and ParaGard, but damn it's expensive. And I am not 35 and I don't have children.

I'd like to know if others have gone through this as well.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0